Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 272, NWS Tallahassee, FL

September 29, 2018Ben Hill County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 29, 2018, 5:54 PM EDT for Ben Hill County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2018, 5:54 PM EDT (21:54 UTC)
Expired
Sep 29, 2018, 6:30 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ben Hill County, GA

The radar

The Robins AFB radar (KJGX), 98 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS52 KTAE 292154
SVRTAE
GAC017-292230-
/O.NEW.KTAE.SV.W.0272.180929T2154Z-180929T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
554 PM EDT SAT SEP 29 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ben Hill County in south central Georgia...

* Until 630 PM EDT.

* At 554 PM EDT, a severe thunderstorm was located 8 miles north of
  Fitzgerald, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fitzgerald, Bowens Mill, Lulaville and Queensland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3182 8311 3181 8310 3169 8317 3176 8334
      3177 8334 3177 8335 3180 8343 3185 8338
      3184 8321 3185 8318
TIME...MOT...LOC 2154Z 280DEG 8KT 3184 8329 

HAIL...0.75IN
WIND...60MPH
 
$$

38-GODSEY
2 follow-up statements
852 
WWUS52 KTAE 292210
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
610 PM EDT SAT SEP 29 2018

GAC017-292230-
/O.CON.KTAE.SV.W.0272.000000T0000Z-180929T2230Z/
Ben Hill GA-
610 PM EDT SAT SEP 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL BEN HILL COUNTY...

At 609 PM EDT, a severe thunderstorm was located near Fitzgerald,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fitzgerald, Bowens Mill, Lulaville and Queensland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3182 8311 3181 8310 3169 8317 3176 8334
      3177 8334 3177 8335 3185 8334 3184 8321
      3185 8318
TIME...MOT...LOC 2209Z 307DEG 9KT 3180 8326 

HAIL...0.88IN
WIND...60MPH
 
$$

38-GODSEY
254 
WWUS52 KTAE 292228
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
628 PM EDT SAT SEP 29 2018

GAC017-292237-
/O.EXP.KTAE.SV.W.0272.000000T0000Z-180929T2230Z/
Ben Hill GA-
628 PM EDT SAT SEP 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEN HILL COUNTY WILL
EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe 
limits, therefore, the warning will be allowed to expire.  However 
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3182 8311 3181 8310 3169 8317 3176 8334
      3177 8334 3177 8335 3185 8334 3184 8321
      3185 8318
TIME...MOT...LOC 2227Z 280DEG 8KT 3179 8322 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:53 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 29, 2:53 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
253 PM EDT Sat Sep 29 2018

.NEAR TERM [Through Tonight]...

Isolated to scattered thunderstorms, primarily in SW Georgia and
along the immediate Big Bend coast, will diminish rapidly this
evening. Outside of this activity, a quiet night is on tap as high
pressure builds in aloft.

.SHORT TERM [Sunday Through Monday Night]...

The upper ridge will remain in place across the region through this
period. Surface high pressure over the Great Lakes will slide east
to the Mid Atlantic and Northeast coast. This pattern will keep
temperatures above normal. As low level winds veer to the east,
sufficient moisture will remain in place to touch off scattered
showers and storms. Sunday's coverage will maximize across our
northwestern zones closer to the decaying front. By Monday, the east-
coast sea breeze will become the larger focusing mechanism with
highest PoPs east of Tallahassee.

.LONG TERM [Tuesday Through Saturday]...

The upper ridge will shift slightly to the west early in the period
before shifting eastward once again later in the week. The surface
ridge, meanwhile will settle steadily southward. The result will be
a continuation of above normal temperatures through the fist week of
October, but lower rain chances.

&&

.AVIATION [Through 18Z Sunday]...

Afternoon storm should be limited for most terminals today, with
only a VCTS included for KABY. Otherwise, light winds are expected
through the period. KDHN and KABY could see a period of IFR cigs
around sunrise.

&&

.MARINE...

With high pressure parked northeast of the area, easterly flow will
persist across the northeast Gulf of Mexico through the period. As
is typical in easterly flow, winds will surge at night, at times to
around 15 knots.

&&

.FIRE WEATHER...

Summer like conditions will continue for the next several days
keeping humidity levels safely above critical thresholds. Light
transport winds will result in low afternoon dispersion values this
afternoon, peaking below 20 in some areas.

&&

.HYDROLOGY...

The Shoal River at Mossy Head has dropped below action stage. Nearby
Bruce Creek near Redbay will follow suit tonight or tomorrow. River
flooding is not expected over the next several days as we gradually
enter a drier pattern.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  73  89  72 /  20  30  20  40  20
Panama City   75  89  74  88  73 /  20  50  20  30  20
Dothan        71  88  71  87  69 /  20  50  30  30  20
Albany        73  89  72  88  70 /  30  50  20  40  20
Valdosta      73  90  71  87  70 /  30  40  10  50  10
Cross City    73  92  72  91  72 /  20  20  10  40  20
Apalachicola  76  88  75  87  75 /  20  20  20  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Camp
MARINE...Wool
FIRE WEATHER...Godsey
HYDROLOGY...Wool

In the hours before

Special weather statement, Sep 29, 5:24 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM EDT SAT SEP 29 2018

GAZ130-292215-
Ben Hill GA-
524 PM EDT SAT SEP 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEN HILL COUNTY IN
SOUTH CENTRAL GEORGIA UNTIL 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rochelle, or 9 miles southwest of Abbeville, moving southeast at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Bowens Mill, Lulaville and Queensland.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8312
      3172 8313 3174 8332 3176 8334 3177 8334
      3177 8337 3176 8337 3176 8345 3179 8346
      3181 8348 3185 8348 3184 8321 3185 8318
TIME...MOT...LOC 2124Z 302DEG 9KT 3187 8340

38-GODSEY
Special weather statement, Sep 29, 5:42 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
542 PM EDT SAT SEP 29 2018

GAZ129-292230-
Tift GA-
542 PM EDT SAT SEP 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR TIFT COUNTY IN SOUTH
CENTRAL GEORGIA UNTIL 630 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phillipsburg, or over Tifton. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tifton, Phillipsburg, Unionville, Vanceville, Tift Airport, Hillsdale
and Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 8347 3140 8338 3139 8338 3139 8340
      3138 8340 3135 8359 3146 8365 3156 8348
TIME...MOT...LOC 2141Z 243DEG 4KT 3142 8355

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:24 PM EDTSpecial Weather StatementTAEBen Hill51 min
Sep 29, 5:42 PM EDTSpecial Weather StatementTAETift48 min
Sep 29, 6:18 PM EDTSpecial Weather StatementTAEIrwin42 min
Sep 29, 6:56 PM EDTSpecial Weather StatementTAEBerrien49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.